Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
142 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the withdrawal symptoms of Fortran?

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3566 Questions

default
Posted on Tue, 6 Sep 2016 in Pain Management
Question: I am h a ring an SCS implant Monday after 20 years Fortran and two failed back surgeries. The trial worked so well I forgot to take pain meds. I am concerned about tapering off at home e under care of pain mgmt Dr and gp. Any suggestions?
XXXX
doctor
Answered by Dr. Matt Wachsman 46 minutes later
Brief Answer:
You might not have a problem.

Detailed Answer:
Dependence on narcotics is dependent on dose and time. If you are on under 30 mg of morphine/oxycodone equivalents a day most people would not have enough withdrawal to matter. Current guidelines on addiction/safe opiate prescribing are not very concerned with under 30 mg a day for this and many other reasons. A lot of people with bad spine pain and who benefit from the SCS are still not on that much narcotics.

Addiction is being messed up in cognitive/thought/social processes and not a pharmacologic issue. Non-addicts can get tapered off of narcotics the same way they can get tapered/changed on any other drug (beta blockers and anti-seizure meds also have withdrawal, frankly much more dangerous withdrawal).

so, assuming someone were on more than 60 to say 160 mg of morphine/oxycodone per day, they would feel better being tapered rather than just stopping them. The symptoms of withdrawal vary tremendously but are not fatal. THe drug can be lowered by about 30 to 50% per week for short acting narcotics or about 20-30% per week with long acting narcotics. Symptoms can be controlled by giving medicines for them (zofran for nausea, imodium for diarrhea, clonidine for shakes/sweats). So, if someone were on 150 mg a day, they would be on 100-120 the first week, 70-100 the second week 50-70 the third week and it isn't so clear there is a problem after around 50 mg a day, but it is a MILD problem at that point.

Sorry about the rods, there is a reverse relationship between success and the amount of surgery (huge surgery with rods doing worse than smaller surgery without them, which is not as good as micro surgery where you aren't opened up and probbaly the best is not having ANY). BTW, I recommend yoga to Every Single Person I treat with back problems and one... only one ever did any of it.
Ball room dance is also good. Basically lowering the force you put onto the back by being more balanced and having more tone and flexibility is the way to help the back.

You're handling things very well!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Imodium

doctor1 MD

Hello Dr.,I have a question if the urine examination shows negligible trace of Albumin , the specific gravity is 1030 and there are traces of...

doctor1 MD

I had a partial hysterectomy on 11/6/2012. Since then I have have sever bouts of diarrhea . I go every hour on the hour. My doctor precribed...

doctor1 MD

84 year old mother experiencing bright orange stool, flaky, diarrhea. She had this problem last week, too Imodium did not have bowel movement for...

doctor1 MD

How long to we need to take intetrix to get rid of travelers diarrhea? The medication is strong and we would like to take for as short a duration...

doctor1 MD

Hi Doc: About Nov 6, I became ill with stomach cramps . The next day I experienced the cramps, painful gas, an by the third day I experienced the...

doctor1 MD

I had my gallbladder removed 10/25/2017, then had a bile leak that was fixed 11/06/17. I have yet to have a normal BM. I get abdominal cramping &...

doctor1 MD

My stomach is bothering me, has been lightly on and off for 4 or 5 days. ate a lot today and this night I am up every 30 to 45 minutes with a dark...